|Confused and scared me
Feb 8, 2009
Hi Doc I am confused about my results.In Novemebr last year I got ill and was admitted in hospital,I took and hiv test and it came back positive.With disbelief I went to a private doctor to get tested again on the very same month on the very same month and the results came back negative.I know that my partner is positive and we have always been using protection therefore I fail to understand how it happened and I am still confused as to what my status really is.How possible is it that the second test is accurate because when I was at the hospital I was also given a CD4 count of 428.Is it normal for a person who has just been exposed to have such a low CD4 count as I know that three months before this all happened.I tested nagative.Please advice.
Response from Dr. Frascino
I don't know exactly what type of tests you had performed in the hospital or at your private physician's office. (HIV ELISA or rapid test only? ELISA or rapid test plus confirmatory Western Blot?) In general false-positive tests are more common than false-negative tests.
CD4 counts can vary due to multiple factors. If you are recently infected, CD4 counts can dip significantly transiently until the body's immune response to the infection kicks in. At that point the HIV plasma viral load usually declines somewhat and CD4 cells rebound.
At this point you have conflicting HIV-antibody studies and a mildly depressed CD4 count. I don't know if your hospitalization was due to an acute retroviral syndrome-type condition or something completely unrelated. No doubt you need to have a repeat HIV-1/2 ELISA with confirmatory Western Blot if the former is positive. If that test is again positive, you'll also need an HIV plasma viral load. In addition you'll need to establish care with an HIV physician specialist. If for whatever reason your HIV-antibody test results remain unclear or conflicting, I would get a quantitative HIV PCR DNA to help sort out your serostatus. Alternatively, consult an HIV physician specialist who should be able to quickly clear up any confusion regarding your tests results.
HepB/HIV and anabolic steroids
exercise and bloating
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.